GLP-1 success

Curious if anyone else has been prescribed a GLP-1 (off label), and how you’re doing? What’s your dose? Side effects? How long have you been on it?

Years ago I was on Victoza, low dose. Went very well for about 2 years, I loved it. Then a ton of GI issues ensued, I had to stop.

After a year break, I am trying Ozempic. So far, it’s working better than Victoza! I’m amazed. I titrated up slowly, I think I’m at my max dose now.

1 Like

Hi @MsCris! I have been wondering the same thing, without the benefit of being able to try a GLP-1 med. So interesting to hear your experience. I posted the question below about a year ago and got some feedback and will follow this post with interest. I have asked a couple of my drs for a prescription to Ozempic or other GLP-1 meds and haven’t been able to get a prescription yet. I am not on a pump and would love to minimize my morning blood sugar rise, which is unfortunately quite unpredictable. Do you think the Victoza caused your GI issues? What are the benefits you’ve seen from Ozempic? Thanks for posting this! Jessica

1 Like

Hi @JessicaD!

I guess I didn’t search far back enough to find your post!

I am lucky I’ve always had Endos at research hospitals, so they know that T1s benefit from GLP-1s. I am on a Tandem pump, and eat low carb/moderate protein. I’m 7 years in as T1.

Victoza: we worked with a pharmacologist and gastroenterologist, and narrowed it down to Victoza at the time. I had to slowly ween myself off.

On Ozempic, I’m benefitting in the same ways. Increase slowly, not an easy transition

*Finally, the constant crazy hunger is gone. With the first dose I noticed the difference.

*I started at 0.25 mg and that was a doozy. Start with just a few clicks instead, it’s strong. We stayed at each new dose for 2 weeks before increasing by 5 clicks after that. Carefully backed off on my insulin first to be safe, then adjusted throughout week.

*I reach satiety sooner at meals (empty pit before, had to calorie count and stop!)

*My tolerance of protein is better - no crazy sustained persistent high overnight if I eat a few extra grams than necessary.

*Better mornings, less of a rollercoaster.

*My total daily insulin needs have been cut as follows: My I:C was 1:6, now 1:11. My SF was 1:80, now 1:95. And my basal rates are down 30%. My control is great, far fewer spikes.

  • I am back in my ideal BMI range after 3 months. I was just over into “overweight” before starting. I’m not dealing with all that excess glucagon!

*I’m at 0.5mg now, in my 4th week. I think it’s all I need!

Drawbacks
*I do have to add extra insoluble fiber in my diet to prevent constipation. I add one serving of Raw Wheat Bran daily (13g). It’s a must for me, and minimal carbs. Worth it.

*With each increase in dose, I had nausea days 3-5 first week, then only day the second week. Take it slowly.

*Sometimes, my taste is off. If this persists, I may go back down a few clicks.

Whew, that’s long. Hope that helps!

2 Likes

I have been on Ozempic for 6 weeks, with a 2 week holiday due to drug shortage. I am on a MM730, Dex 6 CGM. I had to reset my basel, as my digestion shifted. It is tough to know how much is due to Oz, vs change in satiety. I am taking 1/2 the amount of insulin for meals, and a little less for basels. Constipation is a minor annoyance, just add fiber to the diet. I did lose 14 lbs, so that is great. And I also found my taste buds are slightly off, and sometimes a little nauseous toward the end of the dinner meal. And it seems to smooth out my BG.
Mike

1 Like

Sounds like you’re having similar results - thanks for adding to the conversation! I don’t comprehend why GLP-1s are not approved for T1Ds, make no sense. Insulin alone cannot to the delicate job of six hormones.

My body seems to have adjusted now, and my taste buds are back to normal. My nausea is also now gone. Satiety is much easier to reach now. When I feel hunger, it’s actual hunger, unlike before!

GLP-1s definitely increase satiety by slowing digestion (I take extra insoluble fiber, too). And they also replace the signal to reduce the production of glucagon sent into the bloodstream - so we need less insulin overall.

Less glucagon + less insulin can definitely cause weight loss, as well as satiety/eating less. But for me, mostly, it increases my sanity!

1 Like

Update on my post above. So now I have been on Ozempic for about 10 weeks, and the tide has changed. I have been at the 0.5 dose for a while, and I have come to the conclusion that it is no longer working. This has been happening over a 3 week span, where BS have been wacky, much higher PP, and much higher basel rates. I have had to increase meal doses, and experienced nightly highs after I go to bed. I no longer feel full, and have gained back weight.
IMy Endo suggested going up in dose, slowly, to 1 mg. The highest dose, labeled for T2D, is 2 mg. I’ll keep everyone posted.
Mike

1 Like

Thanks for the update @Mikey417 !

I’ve actually heard of that happening as the body acclimates to the hormone.

I’m still doing well at 0.5mg, and fewer side effects this week. I’ll report back if anything changes, too (I see my endo next week).

Btw, my endo calculated about 15 clicks between each 0.25mg dose.

Not sure how slowly you need to titrate, but I personally can’t add more than 5 clicks per week or two. But at least that gives you something to consider if you have a strong(er) reaction.

Good luck!

1 Like

MsCris,
So last week was my first dose of the 0.75 mg Ozempic. I have some of the lower dose pens still, so it was easy to deliver 0.5 and 0.25 mg in two injections. I did experience stronger side effects (feeling full, nausea, some fatigue, blah), but those disappeared after a few days. My BG/cgm readings were much better, but still a little bouncy over time.

What puzzles me is that my basels changed back when I first started, and I am still fiddling with it; it almost seems like it has shifted by 8-10 hrs. I am still needing about the same total insulin in my basel. My meal doses are 1/3-1/2 less, and are extended boluses.

What has your experience been?

Mike

@Mikey417 nothing has changed much for me since my original post at 0.5mg! Fewer side effects, but not experiencing lack of effectiveness, nor weight gain.

There was a shortage, and I was given Trulicity for 2 weeks, which wasn’t great. Then it took a couple weeks for Ozempic to even out again. Then my winter basal adjustment kicked in (every season for me).

Everything’s back on track with Ozempic this last week. Overall, my total daily insulin is down about 40%.

You mentioned splitting the injection. Since I follow Dr Bernstein, he recommends splitting large injections into 2 spots, at least 2 inches apart, to fully absorb the dose (whether insulin or other), for consistent results. His studies show that a site can’t fully/consistently absorb more than the equivalent of 7U injection of insulin.

So once I got past the 0.25mg on Ozempic, I regularly split my injection; now 0.25 and 0.25 in 2 different spots, to be safe.

Think that has anything to do with the inconsistencies you’re experiencing? Maybe 0.5mg is too much in one site for you? I know it might be annoying to split into 3 sites to get to 0.75mg, but if it means consistent results week to week, may be worth a shot?